Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 43, NWS Flagstaff, AZ

July 18, 2021Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 18, 2021, 2:03 PM MDT for Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2021, 2:03 PM MDT (20:03 UTC)
Expired
Jul 18, 2021, 5:00 PM MDT
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 59 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:32 PM MDTFLASH FLOOD1 Wsw Heber-Overgaard, AZA 10-12 INCH RISE WAS REPORTED ON HESS CREEK IN HEBER-OVERGAARD. THE CREEK CAME OUT OF ITS BANKS PUTTING DEBRIS ON THE ROADWAY AND THREATENING ONE RESIDENTIAL HOME WHICH HAD TO BE SANDBAGGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 149 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WGUS55 KFGZ 182003
FFWFGZ
AZC017-182300-
/O.NEW.KFGZ.FF.W.0043.210718T2003Z-210718T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
103 PM MST Sun Jul 18 2021

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County in north central Arizona...

* Until 400 PM MST.

* At 101 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the the Hess Wash near Heber Overgaard. Up to 1 
  to 2 inches has already fallen across the warned area. Up to 1 to 
  2 more inches of additional rainfall is possible. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Heber-overgaard.

This includes the following roads and highways...
    Black Canyon Road.
    Memorial Park Road.
	State Route 260 between mile markers 303 and 308.
	State Route 277 between mile markers 306 and 307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes, slot canyons and creeks can become raging 
killer currents in a matter of minutes, even from distant rainfall.

&&

LAT...LON 3445 11062 3445 11055 3441 11055 3434 11054
      3434 11064

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ET
2 follow-up statements
562 
WGUS75 KFGZ 182221
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
321 PM MST Sun Jul 18 2021

AZC017-182300-
/O.CON.KFGZ.FF.W.0043.000000T0000Z-210718T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo AZ-
321 PM MST Sun Jul 18 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS 
AFTERNOON FOR NAVAJO COUNTY...

At 320 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Additional rainfall amounts of 0.50 to 
1 inch is possible in the warned area. Flash flooding is ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Heber-overgaard.

This includes the following highways...
	State Route 260 between mile markers 303 and 308.
	State Route 277 between mile markers 306 and 307.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes, slot canyons and creeks can become raging 
killer currents in a matter of minutes, even from distant rainfall.

&&

LAT...LON 3445 11062 3445 11055 3441 11055 3434 11054
      3434 11064

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

EL
905 
WGUS75 KFGZ 182255
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
355 PM MST Sun Jul 18 2021

AZC017-182305-
/O.EXP.KFGZ.FF.W.0043.000000T0000Z-210718T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo AZ-
355 PM MST Sun Jul 18 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON FOR 
NAVAJO COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3445 11062 3445 11055 3441 11055 3434 11054
      3434 11064

$$

EL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 11:14 AM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 18, 11:14 AM MDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1014 AM MST Sun Jul 18 2021

.SYNOPSIS...Expect scattered to numerous afternoon and evening
showers and thunderstorms for the foreseeable future. Localized
flash flooding will be possible with the stronger storms.
Temperatures are also expected to remain around normal to slightly
below normal.

&&

.UPDATE...A few thunderstorms are currently developing over the
White Mountains and northwest of Heber-Overgaard this morning.
Scattered thunderstorm activity should continue to develop
throughout the day, with storm motion primarily from east to west.

Hi-res model guidance indicates an area of better organized
convection developing near Payson around 7pm this evening, then
moving west towards I-17 between Flagstaff and Black Canyon City
between 7-10pm. Attempted to capture this possibility in the grids
with the morning update. Otherwise, the remaining forecast is on
track. The updated products have been sent.

&&

.PREV DISCUSSION /255 AM MST/...A few showers mainly north of I-40
will continue to diminish through 5 am. Showers and thunderstorms
are expected to develop once again late this morning and early
afternoon, initiating mainly over the high terrain. Expect the
activity continue into the afternoon, moving into the lower
elevations as the day progresses. Much of the activity should
come to an end by the evening, however a few lingering showers
will be possible especially over Yavapai and Gila counties. Heavy
rainfall will continue to be a threat from these storms, so areas
of localized flash flooding will remain a possibility.

High pressures is expected to remain in place over the Four
Corners region through the forecast period, keeping monsoonal
moisture in place over much of northern Arizona. As a result,
daily afternoon showers and thunderstorms are expected for the
foreseeable future. Later into next week, a slight increase in
moisture as the high wobbles around may lead to an increase in
shower and thunderstorm coverage. Nevertheless, localized flash
flooding will be possible each day with areas of heavy rainfall.

Temperatures through the period remain around normal through the
first part of next week, then cooling a few degrees each day.
Background winds will also remain light through the period.

&&

.AVIATION...For the 18Z package...Expect mainly VFR conditions
through the TAF period. Scattered to numerous showers and
thunderstorms are forecast from 18Z-03Z. MVFR conditions possible
in stronger storms. Sfc winds outside of storms generally light.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Showers and thunderstorms are expected for each
afternoon Sunday through Thursday. Coverage will be scattered to
numerous, with locally heavy rainfall amounts. Expect light winds
and near normal high temperatures outside of storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM/Humphreys
AVIATION...TM
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 18, 1:13 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1213 PM MST SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FUNNEL CLOUD     11 SSE VALLE            35.50N 112.06W
07/18/2021                   COCONINO           AZ   NWS EMPLOYEE

            FORMER NWS EMPLOYEE REPORTED A FUNNEL CLOUD
            THAT DID NOT TOUCH THE GROUND.

&&

TM
Local storm report, Jul 18, 1:35 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1235 PM MST SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 PM     HEAVY RAIN       12 ENE CLINTS WELL      34.63N 111.12W
07/18/2021  M1.20 INCH       COCONINO           AZ   PUBLIC

            PUBLIC REPORT OF 1.20 INCHES OF RAIN 12
            MILES EAST-NORTHEAST OF CLINTS WELL.
            REPORTED RAINFALL RATE OF 1.00 INCH PER
            HOUR.

&&

EL
Local storm report, Jul 18, 1:51 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     FLASH FLOOD      4 S PRESCOTT AIRPORT    34.60N 112.42W
07/18/2021                   YAVAPAI            AZ   OTHER FEDERAL

            USGS RIVER GAUGE, GRWA3, MEASURED A 5 FOOT
            RISE ON GRANITE CREEK NEAR WATSON LAKE DUE
            TO HEAVY RAIN FROM A THUNDERSTORM.

&&

EL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 11:58 AM MDTSevere Thunderstorm WarningFGZYavapai32 min
Jul 18, 12:14 PM MDTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 18, 1:16 PM MDTSevere Thunderstorm WarningFGZCoconino29 min
Jul 18, 2:08 PM MDTSpecial Weather StatementFGZ37 min
Jul 18, 2:34 PM MDTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Jul 18, 3:12 PM MDTSevere Thunderstorm WarningFGZGila, Navajo33 min
Jul 18, 3:18 PM MDTSevere Thunderstorm WarningFGZGila42 min
Jul 18, 3:31 PM MDTAreal Flood AdvisoryFGZCoconino100 min
Jul 18, 3:33 PM MDTSevere Thunderstorm WarningFGZNavajo42 min
Jul 18, 3:53 PM MDTFlash Flood Warning Considerable damage threatFGZGila, Navajo102 min
Jul 18, 4:02 PM MDTFlash Flood Warning Considerable damage threatFGZCoconino108 min
Jul 18, 4:47 PM MDTSevere Thunderstorm WarningFGZGila43 min
Jul 18, 4:54 PM MDTSpecial Weather StatementFGZ51 min
Jul 18, 5:10 PM MDTFlash Flood Warning Considerable damage threatFGZYavapai51 min
Jul 18, 5:32 PM MDTFlash Flood Warning Considerable damage threatFGZNavajo4 hr
Jul 18, 5:59 PM MDTSevere Thunderstorm WarningFGZGila, Yavapai46 min

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.